Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online
Ask a Urologist   »  

Done urinalysis, fever, waist pain. Taken Nitrofurin and Cipro. What do I do now?

User rating for this question
Very Good
Answered by

Infertility Specialist
Practicing since : 2000
Answered : 3580 Questions
I have a urinalysis back showing WBC= 20-29, RBC = OCC, Nitrite = POS, Leuko Esterase= Small, Bacteria = Many, Mucus present, EPI CELLS SQUAMOUS = Few
Culture shows: Escherechia Coli >100,000 CFU/ml
I finished a course of Nitrofurin antibiotics 14 days ago for 5th UTI in 10 weeks.Had been treated with cipro on previous 4 occasions but most recently Nitrofurin. I gave a urine sample 3 days after antibitic was finished to check it was clear of infection.Before the 3 day culture was finished I called my doctor because I was symptomatic again with typical UTI symptoms. He called the next day to say my culture was negative and I showed no infection. I was told to see a Urologist and that it may be something else. I have an appointment with Urologist at the end of next week. However my symptoms have been getting worse and it is now 10 days since I was told my last culture was clear. I am in awful pain, with fever and pain around my have fever - went myself to a lab 3 days ago to get urine tested for UTI and the results are above . What do I do now?
Posted Sat, 28 Apr 2012 in Urinary and Bladder Problems
Answered by Dr. Mahesh Koregol 4 hours later

Thanks for your query,

You are suffering from recurrent urinary tract infection (UTI). You have heavy growth of E Coli.

Most UTIs are not serious, but some infections can lead to serious problems. Chronic kidney infections—infections that recur or last a long time—can cause permanent damage, including kidney scars, poor kidney function, high blood pressure, and other problems. Some acute kidney infections—infections that develop suddenly—can be life threatening, especially if the bacteria enter the bloodstream, a condition called septicemia.

Recurrent urinary tract infections usually stem from a strain or type of bacteria that is different from the infection before it. This means that the new infection is separate from the last infection. Even when several urinary tract infections in a row are due to E. coli, slight differences in the bacteria indicate distinct infections.

Hence I advice you to visit urologist to diagnose the cause of recurrent UTI in you. Urologist may advice one of following tests to diagnose the cause of chronic UTI:

◦kidney and bladder ultrasound
◦voiding cystourethrogram
◦computerized tomography (CT) scan
magnetic resonance imaging (MRI)
radionuclide scan

recurrent urinary tract infection treatment options:

The probable treatment options for you could be:

•Low doses of an antibiotic such as trimethoprim-sulfamethoxazole (TMP/SMZ) or nitrofurantoin daily for 6 months or longer. If taken at bedtime, the drug remains in the bladder longer and may be more effective. Research has shown this therapy to be effective without causing serious side effects.

•A short course (1 or 2 days) of antibiotics when symptoms appear.

I again advice you to consult urologist for evaluation of chronic UTI.

I hope I answered your query. Please accept my answer if no more queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor